Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 57, NWS Kansas City, MO

August 23, 20088 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 23, 2008, 6:14 AM CDT for 8 counties in Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2008, 6:14 AM CDT (11:14 UTC)
Expired
Aug 23, 2008, 10:00 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Adair County, MO, Daviess County, MO, Grundy County, MO, Harrison County, MO, Mercer County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2554 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 231114
FFWEAX
MOC001-061-079-081-129-171-197-211-231500-
/O.NEW.KEAX.FF.W.0057.080823T1114Z-080823T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 AM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
  NORTHEASTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHEASTERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHEASTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHWESTERN SCHUYLER COUNTY IN NORTHEAST MISSOURI
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI
  WESTERN ADAIR COUNTY IN NORTHEAST MISSOURI

* UNTIL 1000 AM CDT

* AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS
  FALLEN SINCE 2 AM WITH LOCAL AMOUNTS OVER 3 INCHES. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MILAN...TRENTON...UNIONVILLE...BROWNING...GALT...GREEN CITY...
  JAMESPORT...PRINCETON AND SPICKARD.

THUNDERSTORMS...SOME WITH HEAVY RAINFALL...WILL CONTINUE THROUGH AT 
LEAST 7 AM WITH ADDITIONAL RAINFALL AMOUNTS FROM ONE HALF TO ONE AND 
HALF INCHES POSSIBLE. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 4039 9263 4005 9285 4003 9315 4004 9335
      4001 9337 3995 9365 3995 9376 3992 9377
      3988 9389 4029 9384 4054 9344 4057 9268

$$

DB
2 follow-up statements
000 
WGUS73 KEAX 231311
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 AM CDT SAT AUG 23 2008

MOC001-061-079-081-129-171-197-211-231500-
/O.CON.KEAX.FF.W.0057.000000T0000Z-080823T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS MO-GRUNDY MO-ADAIR MO-SULLIVAN MO-HARRISON MO-MERCER MO-
PUTNAM MO-SCHUYLER MO-
811 AM CDT SAT AUG 23 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN SCHUYLER...
PUTNAM...SOUTHEASTERN MERCER...SOUTHEASTERN HARRISON...SULLIVAN...
WESTERN ADAIR...GRUNDY AND NORTHEASTERN DAVIESS COUNTIES UNTIL 1000
AM CDT...

AT 801 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS CONTINUED TO PRODUCE PROLONGED RAINFALL ACROSS MUCH OF 
THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF 
RAIN HAD FALLEN SINCE 2 AM...WITH LOCALIZED AMOUNTS OVER THREE 
INCHES.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...MILAN...TRENTON...UNIONVILLE...BROWNING...GALT...GREEN 
CITY...JAMESPORT...PRINCETON AND SPICKARD.

THUNDERSTORMS MAY REDEVELOP THROUGH MID MORNING...WITH ADDITIONAL 
MODERATE TO HEAVY RAINFALL POSSIBLE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4039 9263 4005 9285 4003 9315 4004 9335
      4001 9337 3995 9365 3995 9376 3992 9377
      3988 9389 4029 9384 4054 9344 4057 9268

$$

MAS
000 
WGUS73 KEAX 231458
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 AM CDT SAT AUG 23 2008

MOC001-061-079-081-129-171-197-211-231513-
/O.EXP.KEAX.FF.W.0057.000000T0000Z-080823T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS MO-GRUNDY MO-ADAIR MO-SULLIVAN MO-HARRISON MO-MERCER MO-
PUTNAM MO-SCHUYLER MO-
958 AM CDT SAT AUG 23 2008

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
SCHUYLER...PUTNAM...SOUTHEASTERN MERCER...SOUTHEASTERN HARRISON...
SULLIVAN...WESTERN ADAIR...GRUNDY AND NORTHEASTERN DAVIESS COUNTIES
WILL BE ALLOWED TO EXPIRE AT 1000 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4039 9263 4005 9285 4003 9315 4004 9335
      4001 9337 3995 9365 3995 9376 3992 9377
      3988 9389 4029 9384 4054 9344 4057 9268

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:21 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 23, 3:21 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 AM CDT SAT AUG 23 2008

.DISCUSSION...

UPPER LEVEL SHORT WAVE TROUGH CURRENTLY SLIDING INTO THE WESTERN GREAT
LAKES WITH THE BULK OF THE UPPER SUPPORT ASSOCIATED WITH THIS SYSTEM
REMAINING NORTH OF MISSOURI AND KANSAS. NEVERTHELESS...CONVECTION ONGOING
EARLY THIS MORNING ALONG AND AHEAD OF A SLOW MOVING FRONTAL BOUNDARY
CURRENTLY DRAPED FROM PRINCETON TO ST JOSEPH. APPEARS MOST OF THIS
ACTIVITY IS DEVELOPING AS H95 WINDS OF 20-30KTS INTERACT WITH THE
AFOREMENTIONED BAROCLINIC ZONE. LLVL FLOW IS EXPECTED TO VEER DURING
THE NEXT SEVERAL HOUR AND EXPECT CONVECTION TO GRADUALLY WIND DOWN
THIS MORNING. DEEP LAYER SHEAR REMAINS RATHER POOR ACROSS THE AREA
RESULTING IN DISORGANIZED ACTIVITY SO FAR THIS MORNING. MUCAPE VALUES
OF 1000-1500 J/KG AND SOMEWHAT MODEST MID LEVEL LAPSE RATES MAY
SUPPORT BRIEF GUSTY WINDS AT TIMES ALTHOUGH PARAMETERS ARE QUITE
MARGINAL. WITH PRECIPITABLE WATER VALUES ABOVE 1.5 INCHES...BRIEF
HEAVY RAINFALL WILL LIKELY BE THE PRIMARY CONCERN WITH THE CONVECTION
THROUGH THE REMAINDER OF THE MORNING HOURS.

FRONTAL BOUNDARY WILL CONTINUE SOUTHWARD THROUGH DAY WITH ADDITIONAL
CONVECTION POSSIBLE BY LATER THIS AFTERNOON AND EVENING. REMAINED
CLOSE TO THE PREVIOUS FORECAST MAINTAINING CHC POPS ACROSS THE
SOUTHERN AND EASTERN CWA THIS AFTERNOON. CONFIDENCE THEN DECREASES BY
TONIGHT AND TOMORROW AS MESOSCALE DETAILS WITH ONGOING AND THIS
AFTERNOONS ACTIVITY STILL TO BE PLAYED OUT. FRONTAL BOUNDARY TO SLOWLY
SAG INTO CENTRAL PORTIONS OF MISSOURI OVERNIGHT TONIGHT WITH RENEWED
CONVECTION POSSIBLE. HOWEVER...LLVL WIND FIELDS NOT PROGGED TO BE AS
CONDUCIVE AND HAVE KEPT POPS IN THE SLIGHT CHC CATEGORY AFTER
MIDNIGHT.

BOTH THE OPERATIONAL GFS AND NAM INDICATING A DECENT VORT MAX TO DROP
INTO SOUTH CENTRAL NE/NORTH CENTRAL KS SATURDAY NIGHT INTO SUNDAY
MORNING. THIS MAY RESULT IN A THUNDERSTORM COMPLEX DEVELOPING BY
SUNDAY MORNING ACROSS PORTIONS OF EASTERN KANSAS. GIVEN THE
ORIENTATION OF THE THETA E AXIS...PROGGED CORFIDI VECTORS AND MID
LEVEL WIND FLOW...THINKING ANY ACTIVITY WOULD AFFECT MAINLY THE
WESTERN PORTIONS OF THE CWA. KEPT POPS IN THE SLIGHT CHC CATEGORY AS
CONFIDENCE IN THIS SCENARIO IS LOW ATTM. OTHERWISE...NO CHANGES MADE
BEYOND DAY3.

DEROCHE

&&

.AVIATION...

FOR THE 00Z TAFS...WEAK COLD FRONT STRETCHING FROM JUST N OF CNK TO
OMA AT 23Z HAS ONLY RECENTLY SHOWN SOME SIGNS OF CUMULIFORM CLOUD
DEVELOPMENT. THE CHANCE FOR DEEP CONVECTION...ALTHOUGH INDICATED BY
MOST OF THE MODELS...CONTINUES TO LOOK MEAGER GIVEN THE WANING
MID-UPPER LEVEL SUPPORT AND COMMENCEMENT OF NOCTURNAL COOLING. WOULD
NOT BE ENTIRELY OUT OF THE QUESTION THAT LOW LEVEL JET COULD SPARK
SOME ELEVATED NOCTURNAL CONVECTION OVERNIGHT...BUT SPEED CONVERGENCE
EVEN HERE LOOKS MARGINAL GIVEN THE LATEST PROGS. WOULD RATHER AMEND
IF NEEDED THAN LOCK OPERATIONS INTO FUEL ALTERNATES GIVEN THE LOW
PROBABILITY.

REMNANTS OF THIS FRONT SHOULD PUSH SOUTH ACROSS THE TERMINALS DURING
THE LATE EVENING/OVERNIGHT HOURS...BUT UPSTREAM PRESSURE RISES (OR
LACK THEREOF) SUGGEST THAT A LIGHT N/NE PUFF MAY BE ABOUT THE EXTENT
OF FROPA. THUS...WILL GO WITH LIGHT AND VARIABLE WINDS FOR THE LATE
NIGHT/SATURDAY TIME FRAME...WITH A NORTHEAST TO EAST TENDENCY.

VFR SCT-BKN CLOUDS WILL OVERSPREAD THE AREA LATER THIS EVENING...AND
WHILE A SHOWER OR TWO CANNOT BE RULED OUT OVERNIGHT...THINK THE BEST
SHOT IS PROBABLY WITH SOME POST-FRONTAL ASCENT EXPECTED DURING THE
EARLY AFTERNOON HOURS TOMORROW.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 23, 5:59 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT SAT AUG 23 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ONGOING THUNDERSTORM ACTIVITY THIS MORNING WILL GRADUALLY WEAKEN
WHILE MOVING SOUTHWARD ACROSS PORTIONS OF SOUTHEAST KANSAS AND
NORTHERN AND CENTRAL MISSOURI. WHILE SEVERE WEATHER IS NOT EXPECTED
WITH THIS ACTIVITY...DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED ALONG WITH BRIEF HEAVY DOWNPOURS CAUSING MINOR FLOODING.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON ALONG
A COLD FRONT WHICH WILL SLOWLY MOVE SOUTH INTO CENTRAL PORTIONS OF
MISSOURI BY LATER TONIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY...HOWEVER...BRIEF HEAVY RAINFALL MAY BE POSSIBLE WITH THE
STRONGER ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY WILL MOVE THROUGH THE
REGION WEDNESDAY NIGHT AND THURSDAY NEXT WEEK. IT IS CURRENTLY TOO
EARLY TO DETERMINE WHETHER THIS ACTIVITY WILL BE CAPABLE OF REACHING
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:01 AM CDTAreal Flood AdvisoryEAXBuchanan, Clinton, Platte3 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.